Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

May 24, 2021Price County, Wisconsin

NWS Duluth, MN issued this special weather statement at May 24, 2021, 7:21 PM CDT for Price County, Wisconsin. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 7:21 PM CDT (00:21 UTC)
Expired
May 24, 2021, 7:30 PM CDT
In force
9 min
Issued by
NWS Duluth, MN

County Price County, WI

The radar

The La Crosse radar (KARX), 201 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS83 KDLH 250021
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
721 PM CDT Mon May 24 2021

WIZ009-250030-
Price-
721 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...

At 720 PM CDT, a strong thunderstorm was near Ogema, or 24 miles
north of Medford, moving northeast at 25 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and 
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Ogema, Prentice, Brantwood, and Cranberry Lake. 

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4548 9050 4570 9026 4554 9004 4552 9005
      4538 9037
TIME...MOT...LOC 0020Z 225DEG 24KT 4549 9037 

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 6:29 PM CDT, 52 minutes earlier.

Area forecast discussion, May 24, 6:29 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
629 PM CDT Mon May 24 2021

.DISCUSSION...(This evening through Sunday)
Issued at 437 PM CDT Mon May 24 2021

The main concern for this evening will be scattered thunderstorms
and the potential for some isolated severe weather. Surface-based
CAPE just over 1k J/kg is fueling some thunderstorms over far
eastern Minnesota into northwest Wisconsin ahead of a nearly
stationary boundary over Minnesota. Storms have not been
incredibly persistent due to marginal vertical shear, but just
enough exists especially near the surface such that some stronger
storms may still develop. Near-surface veering is supportive of a
small threat for an isolated tornado or two. Large hail and
damaging winds are also a possibility. Scattered storms will
continue to be possible through the night though the severe threat
will gradually diminish with a loss of daytime heating.

A series of cold fronts will pass through on Tuesday and there will
be some of instability in place. However, with drier air
advecting into the region, most areas should remain dry except for
portions of northwest Wisconsin and possibly the Arrowhead of
Minnesota during the afternoon, where some scattered
thunderstorms may form. Temperatures will be quite warm, with
highs reaching into the low 80s for most areas including near Lake
Superior. With this dry air, elevated to near-critical fire
weather conditions will be possible, especially across
northeastern Minnesota where sunshine will be the most abundant.

Winds will become northwesterly Tuesday night and may be a bit
breezy through Wednesday morning as high pressure moves in. Aside
from the possibility for some fair weather cumulus, sunshine will be
abundant albeit with cooler high temperatures in the 50s and 60s.

Wednesday night into Thursday, an upper level trough and a surface
low will pass across and south of the region, bringing rain chances.
This rain will be synoptically forced rather than convective with a
fairly tight region of strong warm air advection up against the cold
air mass to the north associated with Canadian high pressure. This
system will be somewhat late-winter or spring-like, with a tight
northerly axis of dilatation and a sharp gradient between
rainfall and dry weather. While the GFS deterministic overspreads
rainfall across the region, member solutions are all over the
place. ECMWF and Canadian models keep rainfall mainly over east-
central Minnesota and northwest Wisconsin. These types of synoptic
setups, with dry and cool high pressure to the north against a
low pressure system to the south with a tight precipitation
gradient, often set up the rain/no-rain line mainly just south of
the US Highway 2 corridor, with dry conditions further north aided
by much drier air being funneled across Lake Superior. Areas that
do see rain may see some appreciable amounts possibly around an
inch. Also can't rule out the possibility for a few wet snowflakes
to mix in at times if the precipitation timing and intensity
align just right. Another concern related to the uncertainty of
the track of this low pressure system is the potential for some
frost Thursday night into Friday morning. A southerly track of
this system may allow for enough clearing skies to produce frost,
especially across the Arrowhead of Minnesota. This system will
push east on Friday, leaving behind cool and dry high pressure
with easterly flow keeping temperatures cooler near Lake Superior.

Warmer air will gradually filter back into the region over the
weekend with some on-and-off rain chances possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon May 24 2021

A mixed bag of flight categories span across the Northland this
evening. A warm front is lifting up into NW WI and is helping to
generate some thunderstorms. There is potential for some isolated
severe storms capable of producing one inch hail and damaging wind
gusts. Closer to the Lake the marine layer is expected to build back
onshore and encompass DLH after sunset bringing visibilities down to
at least LIFR. Storm potential will continue through the night and
primarily impact DLH/HYR. Clearing skies are expected behind a cold
front moving through tomorrow with gusty winds out of the southwest
in excess of 25 kts.

&&

.MARINE...
Issued at 437 PM CDT Mon May 24 2021

Areas of dense fog have persisted through the day and are likely
to continue overnight. The best chances will be along the North
Shore, but also possible along the Bayfield Peninsula with winds
becoming southwesterly overnight. The fog will begin to diminish
tomorrow morning as drier air moves in. A Dense Fog Advisory is in
effect until 10 AM for most nearshore zones.

Southwest winds will increase Tuesday as a series of cold fronts
pass through, and this will lead to winds gusting as high as 25 to
30 knots during the afternoon and lasting through much of Tuesday
night. Wave heights as high as 4 feet will also be possible,
especially from Grand Marais to Grand Portage and also along the
Bayfield Peninsula and northern Apostle Islands. Winds will
gradually become northwesterly late Tuesday night into Wednesday
morning and will decrease in intensity on Wednesday as high
pressure moves closer to the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  79  47  60 /  40  10   0   0
INL  55  78  39  56 /   0  10  20   0
BRD  60  81  45  62 /  20   0   0   0
HYR  62  81  49  63 /  80  30   0   0
ASX  56  82  49  61 /  70  30   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 10 AM CDT Tuesday for LSZ140>147-150.

&&

DISCUSSION...JDS
AVIATION...Britt
MARINE...JDS
Hazardous weather outlook, May 24, 4:28 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 PM CDT Mon May 24 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated strong to severe thunderstorms are expected through this
evening mainly south of a line from Aitkin to Duluth and over all
of northwest Wisconsin. Frequent cloud-to-ground lightning, heavy
downpours, hail up to half-dollar size, and wind gusts to 60 mph
are possible with the strongest storms. There is also a small risk
of a weak and brief tornado through early evening for any storms
which cross the warm front and lake breeze boundary near I-35 east
into northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms may be ongoing Tuesday morning over
portions of northwest Wisconsin. A few storms may be strong to
severe east of a line from Hawkins to Park Falls to Mercer, WI.

Near-critical fire weather conditions are expected over portions
of central and northern Minnesota and adjacent areas of northwest
Wisconsin west of US Highway 53. Relative humidity will dip below
30 percent with afternoon temperatures in the upper 70s to low 80s
for much of the area and southwest winds of 10 to 20 mph with
gusts of 20 to 30 mph.

Patchy frost is possible late this week in the Arrowhead and
portions of northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
428 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Dense fog with visibility less than 1 mile will continue through
late Tuesday morning for the North Shore waters and much of the
South Shore west of Bayfield and the outer Apostle Islands.

Isolated strong to severe thunderstorms are possible near the
South Shore this evening. Frequent cloud-to-water lightning and
hail up to half-dollar size are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dense fog will gradually lift as winds turn southwesterly Tuesday
morning. Sustained winds of 10 to 15 knots are forecast with
gusts of 20 to 25 knots are possible. Conditions may become
hazardous to smaller vessels near the Twin Ports during the
afternoon.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 24, 5:00 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Mon May 24 2021

WIZ001-242215-
Douglas-
500 PM CDT Mon May 24 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DOUGLAS
COUNTY...

At 500 PM CDT, an area of strong thunderstorms was near Hawthorne, or
23 miles southeast of Superior, moving east at 30 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Lake Nebagamon around 515 PM CDT.

Other locations impacted by these storms include Amnicon Lake, Lyman
Lake, Bennett and Blueberry.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4632 9210 4649 9208 4662 9159 4634 9155
      4630 9156
TIME...MOT...LOC 2200Z 261DEG 27KT 4643 9186

JDS
Special weather statement, May 24, 5:15 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Mon May 24 2021

WIZ001-002-242230-
Douglas-Bayfield-
515 PM CDT Mon May 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAYFIELD
AND EAST CENTRAL DOUGLAS COUNTIES...

At 515 PM CDT, a line of strong thunderstorms was near Lake
Nebagamon, or 27 miles southeast of Superior, moving east at 35 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Iron River, Barnes and Brule around 530 PM CDT.

Other locations impacted by these storms include Bennett and
Blueberry.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4633 9186 4642 9193 4656 9188 4664 9139
      4632 9135
TIME...MOT...LOC 2215Z 264DEG 31KT 4644 9169

JDS
Special weather statement, May 24, 5:30 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
530 PM CDT Mon May 24 2021

WIZ001-002-242245-
Douglas-Bayfield-
530 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...

At 529 PM CDT, a strong thunderstorm was near Barnes, or 31 miles
north of Hayward, moving east at 40 mph.

Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Iron River around 535 PM CDT.
  Ino around 545 PM CDT.

Other locations impacted by this storm include Blueberry and Grand
View.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4634 9170 4661 9167 4669 9115 4651 9108
      4630 9111
TIME...MOT...LOC 2229Z 266DEG 35KT 4647 9151

JDS
Special weather statement, May 24, 5:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
544 PM CDT Mon May 24 2021

WIZ002-242300-
Bayfield-
544 PM CDT Mon May 24 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAYFIELD
COUNTY...

At 543 PM CDT, a line of strong thunderstorms was 7 miles northeast
of Barnes, or 31 miles north of Hayward, moving east at 35 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Drummond around 555 PM CDT.
  Ino and Benoit around 600 PM CDT.

Other locations impacted by these storms include Moquah, Mason, Grand
View and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4632 9155 4641 9155 4662 9149 4662 9104
      4646 9099 4627 9105
TIME...MOT...LOC 2243Z 269DEG 30KT 4646 9136

JDS
Special weather statement, May 24, 7:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
705 PM CDT Mon May 24 2021

WIZ009-250015-
Price-
705 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...

At 705 PM CDT, a strong thunderstorm was 8 miles south of Catawba, or
20 miles north of Medford, moving northeast at 30 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Ogema, Prentice, Catawba, and Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4543 9064 4564 9039 4544 9014 4538 9028
      4537 9046 4538 9057
TIME...MOT...LOC 0005Z 228DEG 24KT 4542 9048

LE
Special weather statement, May 24, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT Mon May 24 2021

WIZ009-250030-
Price-
721 PM CDT Mon May 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...

At 720 PM CDT, a strong thunderstorm was near Ogema, or 24 miles
north of Medford, moving northeast at 25 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Ogema, Prentice, Brantwood, and Cranberry Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4548 9050 4570 9026 4554 9004 4552 9005
      4538 9037
TIME...MOT...LOC 0020Z 225DEG 24KT 4549 9037

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:55 AM CDTSmall Craft AdvisoryDLH30 hr
May 25, 1:13 PM CDTSpecial Weather StatementDLH32 min
May 25, 1:38 PM CDTSpecial Weather StatementDLHLake37 min
May 25, 2:08 PM CDTSpecial Marine WarningDLH37 min
May 25, 2:43 PM CDTSpecial Marine WarningDLH47 min
May 25, 2:49 PM CDTSpecial Weather StatementDLHLake41 min
May 25, 4:23 PM CDTSpecial Marine WarningDLH37 min
May 24, 7:05 PM CDTSpecial Weather StatementDLHPrice10 min
May 24, 9:02 PM CDTSpecial Weather StatementDLHPrice13 min
May 24, 9:21 PM CDTSpecial Weather StatementDLHPrice9 min
May 25, 1:54 PM CDTSpecial Weather StatementDLHDouglas51 min
May 25, 2:37 PM CDTSpecial Weather StatementDLHBurnett23 min
May 25, 3:18 PM CDTSpecial Weather StatementDLHAshland57 min
May 25, 3:28 PM CDTSpecial Weather StatementDLHSawyer32 min
May 25, 3:57 PM CDTSpecial Weather StatementDLHPrice33 min
May 25, 4:28 PM CDTSpecial Weather StatementDLHPrice62 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.